WASHINGTON — Some AIDS patients are developing a bizarre syndrome of disfiguring fat deposits on parts of their bodies as their faces and limbs shrink to skin and bones--possibly side effects of lifesaving drugs called protease inhibitors.
Doctors' reports to the government paint a stark picture: Three women looked like "apples on a stick" from the mound of stomach and breast fat above bird-like legs. Another patient developed a large hump on the nape of his neck like a buffalo's. A woman jumped from size 4 to 12 as her waist bulged and her legs shrank.
The Food and Drug Administration is worried that so-called buffalo humps and protease paunches are more than a cosmetic problem: Some patients are also developing risks for heart disease such as skyrocketing cholesterol. The FDA, AIDS researchers and drug companies are scrambling for answers.
"We don't want to alarm people, because we think the benefits of protease inhibitors still outweigh the risks," said FDA medical officer Jeff Murray. But, he said, "We're concerned."
A few patients reported the syndrome disabling enough to dismiss doctors' protests and stop taking the medicines that have saved thousands of lives since hitting the market 1 1/2 years ago. But doctors say most understand that stopping protease inhibitors will let the AIDS virus rebound.
"What good is vanity if you're dead?" asked Mark Estrop, 37, of Atlanta, who has a 2-inch-deep buffalo hump. Still, he said, "I can't raise [my head]. I hit this hump thing."
The fat now is migrating under his chin, and his cholesterol level jumped to 538, far beyond the healthy limit of 200, so he's now taking anticholesterol drugs too.
Fat deposits "really are quite deforming," said Dr. Harvey Abrams, a Los Angeles dermatologist who surgically removed 14 humps so large that patients couldn't turn their heads. Abrams discovered the humps weren't typical squishy fat but dense, fibrous tissue.
Merck & Co., maker of the biggest-selling protease inhibitor, notes a lack of proof that protease inhibitors are to blame. It reports finding fat problems in some patients who never took the drugs. The phenomenon could simply be another AIDS symptom that most patients until now haven't lived long enough to see, or it could result from a combination of other AIDS medicines.
"We don't know what's causing the fat redistribution syndrome," said Merck's Dr. Joan Benson, who is designing a study of 100 Los Angeles patients to define the problem better.
But the FDA says all four protease inhibitors currently being sold are prime suspects. It is investigating 64 patients, "but from what we can tell . . . there's a lot more than that," agency medical officer Murray said. Checking the FDA's database, he found only three reports of the problem with older AIDS drugs. Researchers now estimate that from 5% of HIV patients to 64% may have some degree of the condition.
It "is a common complication of HIV protease inhibitors," a new Australian study of 75 patients reported.
This isn't about diet, Murray stressed. Patients lose both fat and muscle from the hips down and in their arms. Their faces can become skeletal, with hollowed cheeks. And they don't get the skin-deep inches around the waist typical of a busted dieter. They put on dangerous visceral fat, the kind under abdominal muscles most associated with heart attacks and diabetes.
"Patients are very concerned whether these metabolic abnormalities may lead to other consequences," said Dr. Richard Hengel, who found about a dozen patients at Emory University. "That's what everyone is anxiously awaiting."
Protease inhibitors already are known to increase the risk of diabetes by raising blood sugar, so AIDS researchers are studying whether this new problem is related.
The National Institutes of Health is about to publish research ruling out one theory. "It is absolutely not related to Cushing's disease," a hormone disorder that causes similar buffalo humps, said NIH's Dr. Kirk Miller. "We just don't know the underlying mechanism."
For now, patients simply want therapy.
Dr. Gabriel Torres of New York will tell experts meeting in Geneva this month that he's testing human growth hormone after it helped one patient's buffalo hump disappear. Liposuction failed to work on visceral fat, but Abrams, the Los Angeles skin doctor, said surgery seems to remove the buffalo humps permanently.